Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 5, 2014, 4:36 PM CDT for Pennington County, Polk County, Minnesota. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2014, 4:36 PM CDT (21:36 UTC)
- Expired
- Jun 5, 2014, 4:58 PM CDT
- In force
- 22 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Pennington County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 91 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:45 PM CDT | HAIL 1 | 7 E Euclid, MN | HAIL RANGED IN SIZE FROM DIME TO QUARTER AND OCCURRED FOR 25 MINTUES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1840 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
687 WUUS53 KFGF 052136 SVRFGF MNC113-119-052230- /O.NEW.KFGF.SV.W.0005.140605T2136Z-140605T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 436 PM CDT THU JUN 5 2014 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PENNINGTON COUNTY IN NORTHWEST MINNESOTA... NORTH CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 530 PM CDT * AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES SOUTHEAST OF WARREN...AND MOVING EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARPENTERS CORNER AROUND 500 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4816 9628 4796 9628 4797 9665 4817 9663 TIME...MOT...LOC 2136Z 273DEG 8KT 4808 9653 HAIL...1.00IN WIND...<50MPH $$ HOPKINS
1 follow-up statement
380 WWUS53 KFGF 052158 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 458 PM CDT THU JUN 5 2014 MNC113-119-052208- /O.CAN.KFGF.SV.W.0005.000000T0000Z-140605T2230Z/ PENNINGTON MN-POLK MN- 458 PM CDT THU JUN 5 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL POLK AND WESTERN PENNINGTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4816 9628 4796 9628 4797 9665 4817 9663 TIME...MOT...LOC 2158Z 273DEG 8KT 4798 9648 $$ HOPKINS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:15 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 5, 2:15 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 215 PM CDT THU JUN 5 2014 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 210 PM CDT THU JUN 5 2014 THE NEAR TERM FORECAST WILL HAVE SEVERAL CHALLENGES TO INCLUDE TWO WIND SHIFT BOUNDARIES AND THE TIMING OF DEPARTING RAIN SHOWERS. HAVE CONTINUED TO LIKE NAM12 GUIDANCE AND LEANING TOWARD A NAM WEIGHTED MODEL BLEND THROUGHOUT THE SHORT TERM. CURRENT RADAR SHOWING SHOWERS IN THE FAR SOUTHEAST BEGINNING TO EXIT THE CWA. METARS SHOW A WIND SHIFT PARALLEL TO AND JUST WEST OF THE RED RIVER WITH A COUPLE OF CELLS TRYING TO GET GOING NEAR PEMBINA. EASTERN ND ALSO BEGINNING TO SEE EXPECTED CU FIELD DEVELOP. LATE AFTERNOON AND TONIGHT...HAVE EXTRAPOLATED OUT RAIN SHOWERS USING NAM H700 WINDS AS GUIDANCE...WITH SHOWERS COMPLETELY OUT OF AREA BY 23Z. HAVE INTRODUCED A BAND OF THUNDERSTORMS ALONG AND JUST EAST OF THE WIND SHIFT BOUNDARY. THE LOW TOP SUPERCELL GUIDANCE (SPC MESOANALYSIS PAGE) HAS SHOWN INCREASING NON SUPERCELL TORNADO VALUES ALONG THIS FRONT THROUGHOUT THE DAY...SO WITH VERY WEAK DEEP LAYER SHEAR (SUPERCELLS NOT AS LIKELY) THIS WILL BE THE MAIN CONCERN THROUGH EARLY EVENING. THE WIND SHIFT BOUNDARY DOES BEGIN TO WASH OUT AS IT MOVES INTO NORTHWEST MINNESOTA...BUT WITH HEATING CONTINUING THIS AFTN EAST OF THE RRV...WILL ADD SCATTERED TSTMS TO ALL OF W CNTRL AND NW MN AFT 21Z AHEAD OF THIS BOUNDARY. A SECOND BOUNDARY EXISTS FROM SOUTHEASTERN SASK INTO EASTERN MT...WITH CELLS NOW DEVELOPING OVER FAR NW ND. THE NAM BRINGS A LINE OF STORMS INTO CENTRAL ND THIS AFTN AND WEAKENS AS THEY MOVE INTO MY CWA. WITH LOSS OF HEATING AND WEAK DEEP LAYER SHEAR...WILL KEEP SOME ISOLD STORMS THROUGH MID EVENING AND THEN GO DRY. EVENING SHIFT CAN ADJUST IF THESE BEGIN TO MATERIALIZE THIS EVENING AS THE BOUNDARY TRANSITS ND...BUT CONFIDENCE IS LOW AT THIS POINT. FRIDAY AND FRIDAY NIGHT... ZONAL UPPER LEVEL PATTERN WILL BRING A WAVE ACROSS THE SOUTHERN CWA. SEEING THE BIGGEST MODEL DIFFERENCES IN THIS PERIOD...WITH THE NAM GENERATING A BAND DURING THE MORNING HOURS ACROSS FAR SRN ND...THE GFS MORE ALONG THE I94 CORRIDOR...AND THE ECMWF WITH MORE WIDESPREAD ACTIVITY FROM BASICALLY THE HWY 2 CORRIDOR DOWN INTO SD. WITH ALL MODELS CONTINUING NORTHERLY FLOW AND THE MAIN VORT BEING ACROSS THE SOUTH...WILL GO WITH THE NAM IDEA AND KEEP CHANCE POPS LIMITED TO ABOUT I94 AND SOUTH WITH ISOLATED SHOWERS/TSTMS UP TO HWY 2. THE NAM PRODUCES A BAND OF MODERATE H850-H700 LYR FRONTOGENETIC FORCING ACROSS NORTH CENTRAL SOUTH DAKOTA FRIDAY MORNING WHICH LIFTS NORTH OF THE STATE LINE AFTER 18Z...ALONG WITH A RIBBON OF PLUS 1 PWATS. THE STRONGEST FORCING IS ACROSS THE CENTRAL VALLEY MORE IN LINE WITH GFS QPF PLACEMENT HOWEVER THE GFS QUICKLY DRIES OUT WITH LOSS OF SOLAR WHILE THE NAM CONTINUES PRECIP ACROSS MOST OF THE SOUTHEAST THROUGH 06Z...THEN RAPIDLY DRIES OUT AFTER MIDNIGHT. DUE TO THE STRENGTH OF MID LEVEL FORCING WILL CONTINUE THE NAM IDEA THROUGH 12Z SATURDAY MORNING. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 210 PM CDT THU JUN 5 2014 SATURDAY AND SATURDAY NIGHT...MAY SEE SOME LINGERING ACTIVITY ACROSS THE FAR EAST AS SW DEPARTS...BUT NAM IS TOTALLY DRY AND HAVE LOWERED POPS TO ONLY ISOLATED SHOWERS. NORTHERLY FLOW WITH SFC HIGH OVER CNTRL DAKOTAS WILL BRING DRY WEATHER TO REST OF AREA AND A VERY COOL SATURDAY NIGHT (LOWS IN THE MID 40S) AS WINDS WEAKEN OVERNIGHT. SUNDAY...NEXT UPPER WAVE WILL MOVE IN WITH NW FLOW PATTERN ALOFT. EXPECT SOME ISOLATED SHOWERS IN THE MORNING...INCREASING IN COVERAGE FROM NORTHWEST TO SOUTHEAST AS CLEAR MORNING SKIES AND COOL OVERNIGHT TEMPS RESULT IN CU DEVELOPING BY MID DAY...THEN SHOWERS AND POSSIBLY SOME STORMS DEVELOPING/INCREASING IN COVERAGE DURING THE LATER AFTERNOON. SUNDAY NIGHT-THURSDAY...MODELS AGREE WITH THE ZONAL FLOW FOR THIS PERIOD...BUT NOT SO MUCH ON TIMING OF INDIVIDUAL WAVES WITHIN THIS FLOW PATTERN. THE STRONGEST SIGNALS FOR THUNDER ARE SUNDAY EVENING AND THEN AGAIN ON WEDNESDAY. TEMPERATURE SHOULD BE NEAR NORMAL VALUES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1235 PM CDT THU JUN 5 2014 SHOWERS WILL END AT KBJI EARLY THIS AFTERNOON. BEHIND THIS AREA OF SHOWERS THERE WILL BE A WIND SHIFT (SOUTHERLY TO NORTHWEST) THAT WILL MOVE THROUGH THE REGION THIS AFTERNOON/EVENING. SCATTERED THUNDERSTORMS WILL OCCUR ALONG THIS FEATURE...MOST LIKELY AFFECTING THE KGFK/KFAR/KTVF SITES. COVERAGE OF THESE STORMS SHOULD BE LESS THAN 50%...AND WENT WITH VCTS. OTHERWISE...VFR CONDITIONS THROUGH THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...SPEICHER LONG TERM...TG/SPEICHER AVIATION...TG
Hazardous weather outlook, Jun 5, 7:00 AM CDT, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT THU JUN 5 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL BE MOST LIKELY AFTER 1 PM THROUGH 9 PM THIS EVENING. AFTERNOON HEATING AND AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A LINE FROM VALLEY CITY ND TO WASKISH MN. THE THUNDERSTORMS WILL BE MOST LIKELY FROM NOON TO 7 PM FRIDAY. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL OCCUR ALONG A COLD FRONT MOVING THROUGH THE AREA. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NORTH AND WEST OF A LINE FROM WIMBLEDON ND TO HATTON ND TO ROSEAU MN. THE STORMS WILL BE MOST LIKELY SATURDAY AFTERNOON AND EVENING. THE STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
In the hours before
Local storm report, Jun 5, 10:37 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1037 AM CDT THU JUN 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 3 E HANSBORO 48.95N 99.31W
06/04/2014 M1.00 INCH TOWNER ND PUBLIC
HAIL RANGED IN SIZE FROM PEA TO QUARTER.
&&
JKAISERSpecial weather statement, Jun 5, 3:31 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 331 PM CDT THU JUN 5 2014 MNZ007-008-052100- EAST MARSHALL MN-WEST MARSHALL MN- 331 PM CDT THU JUN 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 400 PM CDT... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 7 MILES NORTHEAST OF ARGYLE...OR 29 MILES NORTHWEST OF THIEF RIVER FALLS...MOVING TO THE EAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... RADIUM AROUND 340 PM CDT. OLD MILL STATE PARK AROUND 400 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4836 9638 4818 9646 4825 9687 4845 9674 TIME...MOT...LOC 2030Z 266DEG 7KT 4838 9666 JAM
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:31 PM CDT | Special Weather Statement | FGF | Marshall | 29 min |
| Jun 5, 5:00 PM CDT | Special Weather Statement | FGF | Polk | 60 min |
| Jun 5, 5:04 PM CDT | Tornado Warning | FGF | Polk, Red Lake | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.